Missouri, 2024

Excessive Heat and Heat in Missouri, July 3 to 4, 2024

July 3 to 4, 2024 · NWS PAH · 12 events in 11 counties and zones

Heat indices of 105-115F in much of Southeast Missouri on the 3rd and 4th while Perry and Carter counties only reached heat advisory criteria on the 4th. Strong moisture advection raised dew points to the mid 70s to around 80 both days.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices of 105-115F in much of Southeast Missouri on the 3rd and 4th while Perry and Carter counties only reached heat advisory criteria on the 4th. Strong moisture advection raised dew points to the mid 70s to around 80 both days. The highest observed heat index was 115F on the 3rd at the Cape Girardeau Regional Airport ASOS. Late afternoon thunderstorms in Southeast Missouri on the 3rd lowered heat indices for the evening while thunderstorm development the afternoon of the 4th was more isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 11:08 AM CST, 52 minutes earlier. Its key messages:

  • A Heat Advisory will be in effect from 11 AM to 8 PM CDT today for most of the Quad State. Only Perry county Missouri and the northwest portions of southern Illinois are not in the Advisory. More triple digit heat indices are possible mainly over the southwest half of the region Thursday afternoon.
  • Strong to severe thunderstorms are possible this Wednesday afternoon and evening and again Thursday afternoon and night. Damaging wind gusts and heavy rain/flash flooding will be the primary hazards.
  • Turning drier and more comfortable for the weekend, with a small chance of thunderstorms returning to the forecast early next week.
Area forecast discussion, Jul 3, 11:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1208 PM CDT Wed Jul 3 2024

.KEY MESSAGES...

- A Heat Advisory will be in effect from 11 AM to 8 PM CDT today
  for most of the Quad State. Only Perry county Missouri and the
  northwest portions of southern Illinois are not in the
  Advisory. More triple digit heat indices are possible mainly
  over the southwest half of the region Thursday afternoon.

- Strong to severe thunderstorms are possible this Wednesday
  afternoon and evening and again Thursday afternoon and night.
  Damaging wind gusts and heavy rain/flash flooding will be the
  primary hazards.

- Turning drier and more comfortable for the weekend, with a
  small chance of thunderstorms returning to the forecast early
  next week.

&&

.UPDATE...
Issued at 1208 PM CDT Wed Jul 3 2024

Updated Aviation discussion for the 18z TAF issuance.

&&

.DISCUSSION...
Issued at 332 AM CDT Wed Jul 3 2024

Heat indices today will likely reach 105 over the entire Quad
State, but there will be some potential for morning convection
and associated cloud debris to hold temperatures down in our
northwest counties, mainly in southern Illinois. For that reason
decided to only add Carter, Wayne MO, and Bollinger counties to
today's Heat Advisory. Heat indices could even reach 110 degrees
in Carter and Ripley.

There will certainly be potential for another Heat Advisory on
Thursday, but the area will be dependent on the uncertain
convective details tonight into Thursday morning. That decision
may not be possible until tomorrow morning's midnight shift.

Convection moving east across central Missouri will outrun the
better low-level moisture as it attempts to move into southern
Illinois later this morning. A few showers may make it, but the
outflow boundary may be the bigger impact for the Quad State
today. There is a signal in much of the guidance for scattered
convection to develop this morning into the afternoon over west
Kentucky. Middle 70s surface dewpoints are expected to
overspread much of west Kentucky today, and that coupled with
the outflow boundary or differential heating boundary may
support convective development for much of the day.

Later this afternoon, scattered to numerous thunderstorms are
likely to develop over northern portions of the area. Exactly when
and where will be hard to determine until this morning's
convection plays itself out. With the building heat and humidity
expected today, instability will be moderate to strong across
the Quad State, while shear will be rather weak. Expect storms
to be outflow dominated with a damaging wind threat the primary
severe concern. Thunderstorms will advect eastward and build
southward into the best instability through this evening. It is
not certain if they will progress bodily southward through the
entire area or not. Given the anomalous moisture expected, any
storms are likely to produce torrential rainfall and could lead
to some minor flooding issues.

A weak disturbance in the zonal flow aloft will bring a second
round of convection eastward into southern Illinois late
tonight. It will continue eastward through the Tri State
Thursday morning. Heavy rainfall and flooding are the most
likely concerns with this round of convection.

Thunderstorm development Thursday afternoon is likely to the
southwest of the morning convection, where significant heating
occurs. Moderate to strong instability will be possible and
shear should be a bit stronger. A few severe storms will be
possible again with damaging winds the main concern. Flash
flooding will be a greater concern with this round of convection
since it could be falling over areas that received significant
rainfall from one or more of the earlier rounds.

A final round of convection is possible later Thursday night
into Friday in association with the cold frontal passage. Shear
will be better with this convection, but instability may be
limited due to previous convection. For now would expect
torrential rainfall and flash flooding to be the most likely
concern.

It appears that most of the region will be dry by Friday
evening and stay that way through the weekend. Temperatures will
drop to around normal levels Friday and stay that way through
the first half of next week. South winds will develop on Sunday,
and that should eventually lead to increasing moisture and more
chances of thunderstorms Sunday night, or more likely on
Monday. The chances of thunderstorms will continue through
at least Tuesday. At this time, severe storms and widespread
heavy rainfall do not seem likely for early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1208 PM CDT Wed Jul 3 2024

Isolated to widely scattered thunderstorms will increase in
coverage late this afternoon through tonight as a cold front
moves into the region. Cloud coverage will increase with
lowering bases (mainly low VFR bases with brief MVFR conditions)
as well. The TAFs include periods of VCTS/VCSH and TEMPO groups
with TSRA at all terminals for lower vsbys and cigs. SW winds
of 8-12 kts gusting up to 20 kts will become light and variable
beginning tonight, with higher gusts possible under thunderstorm
activity.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ077-078-083-
     086>094.
MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
     107>112-114.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for
     INZ081-082-085>088.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>022.

&&

UPDATE...DWS
DISCUSSION...DRS
AVIATION...DWS
Hazardous weather outlook, Jul 3, 2:50 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CDT Wed Jul 3 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CDT Wed Jul 3 2024 /450 AM EDT Wed Jul 3 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for much of the region today. Please
refer to the Advisory for details.

Scattered to numerous thunderstorms are expected today and
tonight. A few severe storms with damaging winds will be possible
this afternoon and evening. Torrential rainfall will accompany
all thunderstorms and could lead to some brief, minor flooding
problems.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Triple digit heat index values will be possible Thursday, mainly
over southeast Missouri and adjacent portions of southern Illinois
and west Kentucky.

Scattered to numerous thunderstorms are expected Thursday into
Friday. A few severe storms with damaging winds will be possible
Thursday afternoon and evening, especially over southeast Missouri.

Thunderstorms Thursday into Friday will produce torrential
rainfall throughout the region. Flash flooding will be possible,
especially in areas that receive multiple rounds of heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be requested throughout the Quad State
this afternoon and evening. Activation could be requested again
Thursday afternoon and evening mainly over southeast Missouri.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat, 5 heat. Local standard time, as filed.

Excessive Heat, Butler

When
July 3, 12:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Bollinger

When
July 3, 12:00 PM CST to July 4, 5:00 PM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 3, 12:00 PM CST to July 4, 5:00 PM CST
Where
Wayne forecast zone
Reported by
RAWS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Excessive Heat, Ripley

When
July 3, 12:00 PM CST to July 4, 5:00 PM CST
Where
Ripley forecast zone
Reported by
RAWS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Excessive Heat, Cape Girardeau

When
July 3, 12:00 PM CST to July 4, 5:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Excessive Heat, Stoddard

When
July 3, 12:00 PM CST to July 4, 5:00 PM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Excessive Heat, New Madrid

When
July 3, 12:00 PM CST to July 4, 5:00 PM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Excessive Heat, Mississippi

When
July 3, 12:00 PM CST to July 4, 5:00 PM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Excessive Heat, Scott

When
July 3, 12:00 PM CST to July 4, 5:00 PM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Perry

When
July 4, 12:00 PM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heat, Carter

When
July 4, 12:00 PM CST to 5:00 PM CST
Where
Carter forecast zone
Reported by
RAWS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Butler

When
July 4, 12:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201474, 1201476, 1201477, 1201478, 1201479, 1201480, 1201481, 1201482, 1201483, 1201472, 1201473, 1201475.